Women and Selective Serotonin Receptor Inhibitor Antidepressants in the Real World

Donna E. Stewart, MD, FRCPC

Disclosures

Introduction

Since the introduction of the first of the selective serotonin receptor inhibitors (SSRIs) in the late 1980s, this class of drugs has rapidly become the most popularly prescribed antidepressant in North America.[1] These drugs quickly gained a clinical and popular reputation for efficacy, safety, and low rates of side effects, thereby establishing themselves as the drugs of choice for the treatment of depression, anxiety, chronic pain disorder, bulimia nervosa, and obsessive compulsive disorder. Official and off-label uses now extend to treatment for attention deficit-hyperactivity disorder, borderline personality disorder, hypochondria, fibromyalgia, and premenstrual dysphoric disorder. The widespread use of SSRIs has resulted in more people being effectively treated, and their acceptance and popularity have served to lessen the stigma of depression and related conditions. So good is their reputation for safety and efficacy that they are also used in young children, in women during pregnancy, and across the life span into advanced old age. As most of these conditions are more prevalent in women, nearly 65% of all SSRI prescriptions are now written for women.

For over a decade, physicians have believed that serious adverse drug reactions (SADRs) were uncommon with SSRIs and that it was virtually impossible to successfully commit suicide by overdose (OD) on this class of drugs. To examine these beliefs, we recently reviewed the ADR database of Health Canada to determine the number and types of SADRs and whether any fatal ODs had been reported.[2]

We found that of the 1011 SADRs reported for SSRIs between 1986 and 1996, there were 295 SADRs requiring hospitalization and 87 deaths. There were no significant differences in reports between individual drugs in this class. The most common cause of death associated with SSRIs was intentional OD (n = 65, 74.5%). Fatal ODs were reported in 47 (72.3%) women and 18 (27.7%) men -- a reversal of the usual sex ratio, even when different prescription rates are considered. Fatal or SADRs were more likely to occur when patients took 2 or more other drugs (including alcohol) with an SSRI, especially if these drugs were metabolized by CYP 450. When taken concomitantly, the serum levels of either drug may rapidly elevate to dangerous concentrations. Most fatal ODs involved an SSRI taken concomitantly with benzodiazepines, tricyclic antidepressants, narcotics, alcohol, or diphenhydramine.

Cardiovascular SADRs (n = 129) included rhythm disturbances, blood pressure elevation, and chest pain. These SADRs were associated with SSRIs taken concomitantly with benzodiazepines, tricyclic antidepressants, histamine H2 antagonists, lithium, calcium channel blockers, haloperidol, and acetaminophen. Recent attention to QTc wave prolongation and the increased prevalence of torsade de pointes (especially in women) may lead to greater recognition and reporting of these SADRs in the future.

Although there are clearly limitations to a voluntary national ADR reporting database, it is one of the few postmarketing surveillance systems available and should signal possible problems when drugs are used in "the real world" as contrasted with carefully monitored clinical trials. Although SSRIs are relatively safe, like all drugs, they have their hazards and can be misused. Our findings should alert physicians to the possibility that suicidal patients, (especially women), can indeed fatally OD on SSRIs, especially in combination with other drugs or alcohol. Moreover, one should exercise caution in combining SSRIs and other drugs, especially those metabolized by the CYP 450 enzyme system, to reduce serious drug-drug interactions. When concomitant use of 2 or more CYP 450 metabolized drugs is unavoidable, one should "start low, go slow, and monitor closely" with cardiograms and assessment of drug serum and serum potassium levels where indicated. Patients should be warned to advise their physicians of any prescription, over-the-counter, or complementary alternative drugs they are taking and to check with their physicians before taking any new drug. Special care and monitoring should be exercised in prescribing SSRIs to patients with cardiovascular disease, and all patients on SSRIs should be advised to immediately report tachycardia, palpitations, sudden loss of consciousness, or lightheadedness to their physician.

The findings of this study should again remind us of the need for better postmarketing surveillance for all drugs. These could include sentinel practices with built-in incentives for ADR reporting, expert review panels, user-friendly questionnaires, or better ADR systems with careful periodic analyses by sex. Women and their health providers should shake off complacency and realize the risks -- the recent GAO report[3] of 10 prescription drugs withdrawn from the US market since January 1997 revealed that 8 drugs caused more SADRs in women than in men; 4 of these drugs were mostly used by women and 4 were widely prescribed to both sexes. Many of these drugs had been on the market for years without being subject to safety analyses by gender. These drugs (antihistamines, cardiovascular, and gastrointestinal drugs) each primarily caused torsade de pointes, a potentially fatal arrhythmia that is more common in women. Adequate postmarketing surveillance and mandatory gender-based analyses of drug efficacy and safety will occur only when women patients and their healthcare providers become better educated about these issues and demand it![4]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....